September 2007, Volume 37 Number 9 , p 60 - 61
Smith, Mary C. RN, MSN; Nedorost, Susan MD; Tackett, Brandie MD
Mary C. Smith is a staff nurse in the dermatology department of University Hospitals Case Medical Center of Cleveland, Ohio, where Susan Nedorost, a dermatologist, is director of the contact dermatitis clinic. Dr. Nedorost is also an associate professor of dermatology and Brandie Tackett is a recent graduate of Case Western Reserve University Medical School in Cleveland. Figure. To prevent steroid rosacea, pictured here, teach your patient not to use steroids on her face for longer than 2 weeks.
MANY AMERICANS have chronic skin conditions such as seborrhea and eczema that affect the face. These conditions can cause erythema and pruritus and make the face look dry and scaly. Topical corticosteroids applied to the face to treat these symptoms can cause steroid rosacea and steroid addiction syndrome, resulting in new symptoms that perpetuate the topical steroid usage.